Diarrhoea and weight loss are frequently reported adverse events in rheumatoid arthritis (RA) patients receiving the disease-modifying antirheumatic drug (DMARD) leflunomide. According to the available literature these side effects occur mostly during the first 6 months of treatment, are rather mild and rarely lead to treatment withdrawal. In this report, we describe the clinical, endoscopic and histologic findings in two RA patients with severe diarrhoea and important weight loss more than 12 months after starting treatment with leflunomide. In both cases the symptoms were caused by colitis, but one had ulcerative and the other microscopic colitis. Despite treatment with budesonide the complaints only improved after withdrawal of leflunomide, making a causal relationship between this drug and the pathogenesis of colitis probable. The heterogeneous histopathological findings in these two patients, however, do not allow us to draw any definitive conclusions about the mechanism by which leflunomide causes diarrhoea and weight loss in RA patients. We conclude that persistent diarrhoea or weight loss in patients taking leflunomide can be more serious than what is previously reported in the literature. In such cases leflunomide treatment should be stopped and an endoscopic examination of the colon is recommended. Given the long half-life of this drug a washout procedure with cholestyramine should be considered whenever the problem is severe or persistent.